Oklahoma, 2001

Hail in Oklahoma, August 24, 2001

August 24, 2001 · NWS OUN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 1:05 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 1:05 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT FRI AUG 24 2001

THE FRONT THAT HAS BEEN ACROSS NORTHERN OK AND SOUTHERN KS WILL BE
THERE AGAIN TODAY PROVIDING THE SURFACE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS. LITTLE CHANGE IS EXPECTED IN THE UPPER TROUGH
PATTERN OVER THE CENTRAL AND SOUTHERN PLAINS UNTIL SATURDAY
AFTERNOON. THE LOW OVER NE SHOULD MOVE INTO THE UPPER MIDWEST
ALLOWING A MORE NORTHWEST FLOW PATTERN INTO OK AND HELPING DRIVE THE
FRONT TOWARD THE RED RIVER BY SATURDAY EVENING. THIS WILL SHIFT THE
FOCUS OF SHOWER/STORM DEVELOPMENT TO SOUTHERN OK SATURDAY AND
SATURDAY NIGHT. THE MEAGER SURFACE HIGH IS EXPECTED TO MOVE INTO
NORTHERN AND CENTRAL OK SUNDAY WITH A SLIGHT DECREASE IN
TEMPERATURES ACROSS THE NORTH AND CENTRAL SUNDAY.

FCSTID = 9
OKC   96  70  93  70 /  30  30  30  20
HBR   99  71  96  68 /  20  30  30  20
SPS  100  73  99  71 /  20  20  20  30
GAG   94  65  91  65 /  20  30  20  20
PNC   93  70  90  68 /  30  30  30  20
DUA   96  73  95  72 /  20  20  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 24, 6:00 AM CST, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-241430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT FRI AUG 24 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA... AND A PORTION
OF WESTERN NORTH TEXAS.  THE SLIGHT RISK AREA IS ALONG AND NORTH OF
A LINE ROUGHLY FROM SEYMOUR... TO WICHITA FALLS... TO PURCELL... TO
SEMINOLE.  THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE...
ESPECIALLY LATER THIS EVENING AND OVERNIGHT.

A MID AND UPPER LEVEL STORM SYSTEM CENTERED NEAR THE KANSAS-NEBRASKA
BORDER EARLY THIS MORNING WILL MOVE SLOWLY EASTWARD THROUGH TODAY
AND TONIGHT.  BY THIS AFTERNOON... A WEAK SURFACE FRONT WILL BE
NEARLY STATIONARY ALONG THE KANSAS-OKLAHOMA BORDER... AND OTHER
RESIDUAL OUTFLOW BOUNDARIES FROM MORNING THUNDERSTORMS ARE LIKELY TO
PERSIST SOUTH OF THE FRONT ACROSS WESTERN AND NORTHERN OKLAHOMA.
CONSIDERABLE SUNSHINE TODAY ALONG AND SOUTH OF THE BOUNDARY WILL AID
THE DEVELOPMENT OF MODERATE TO STRONG INSTABILITY BY MID TO LATE
AFTERNOON ACROSS THE SLIGHT RISK AREA. IN ADDITION... A BAND OF
STRONGER MID LEVEL WINDS WILL EXIST OVER NORTHERN OKLAHOMA WHICH
WILL ACT TO INCREASE VERTICAL WIND SHEAR ACROSS THE REGION.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AND RESIDUAL
OUTFLOW BOUNDARIES THIS AFTERNOON AND EVENING.  SOME OF THE STORMS
ARE EXPECTED TO BECOME SEVERE WITH A THREAT OF DAMAGING WIND GUSTS
AND LARGE HAIL. AS THE LOW LEVEL JET INCREASES THIS EVENING AND
OVERNIGHT... STORMS MAY CONTINUE TO DEVELOP WITH AN INCREASING
THREAT FOR HEAVY RAINFALL.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON... AND CONTINUING
AT LEAST THROUGH LATE EVENING.

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woods

When
August 24, 7:25 AM CST
Where
Woods County, Freedom
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.767, -99.117

Hail, Woodward

When
August 24, 7:40 AM CST
Where
Woodward County, 17 mi N of Mooreland
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.683, -99.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260244, 5260245.